South Dakota, 2010

Flash Flooding and Heavy Rain in South Dakota, July 29 to 30, 2010

July 29 to 30, 2010 · NWS FSD · 6 events in 4 counties and zones

Heavy rain from thunderstorms caused flash flooding at scattered locations in southeast South Dakota during the late evening of July 29th into the early morning predawn hours of July 30th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$250,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Heavy rain from thunderstorms caused flash flooding at scattered locations in southeast South Dakota during the late evening of July 29th into the early morning predawn hours of July 30th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 29, 8:35 PM CST, 1 hour 15 minutes earlier.

Area forecast discussion, Jul 29, 8:35 PM CST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
935 PM CDT THU JUL 29 2010

.DISCUSSION...
HI TO VERY HI POPS FOR TSTMS LOOKS GOOD FOR THE REST OF TONIGHT.
CURRENT STORMS WITH VERY HEAVY RAIN SW OF HON HAVE SHOWED SOME
DECENT SHEAR BESIDES THE HEAVY RAIN BUT DOES NOT SEEM TO BE SEVERE.
THIS SHOULD BE THE TREND FOR THE REST OF TONIGHT...SEVERE THREAT
MINIMAL BUT HEAVY RAIN AND FLOODING POTENTIAL WILL BE WATCHED. AS
NIGHT GOES ON COVERAGE SHOULD BE FAIRLY HIGH OVER MOST OF FORECAST
AREA...TENDING TO THE E LATER ON. CURRENT COMPLEX SEEMS TO BE
DRAWING A BEAD ACROSS ECNTRL SD NEAR OR JUST N OF FSD INTO SWRN MN
AND PSBLY FAR NRN IA. AT LEAST THE AREA NEAR THE MO RVR THAT WAS HIT
EARLIER TDA WITH HEAVY RAIN MAY ESCAPE THE WORST FROM HERE OUT
BETWEEN CURRENT AREAS TO THE N AND IN NE. TEMPS AND WINDS NOT A BIG
PROBLEM. ACTVTY SHOULD DECREASE FROM THE W AFTER MIDNIGHT BUT MAY
LINGER TO DAYBREAK EASTERN EDGE.

&&

.AVIATION...
THUNDERSTORMS DEVELOPING AROUND/SOUTH OF KHON AT 02Z WILL MOVE
EAST-SOUTHEAST DURING THE OVERNIGHT HOURS. SOME OF THESE STORMS WILL
LIKELY FALL TO MVFR AT TIMES...WITH BRIEF IFR CONDITIONS POSSIBLE
WITH HEAVIER RAIN. SOME IFR CEILINGS WILL ALSO BE POSSIBLE TOMORROW
MORNING AS THE STORMS EXIT...WITH CIGS EXPECTED TO SLOWLY LIFT INTO
MVFR RANGE BY MIDDAY...THEN SCATTER OUT TO VFR CONDITIONS BY LATE
AFTERNOON.   /JH

&&

.PREV DISCUSSION...
THE SEVERE THREAT LOOKS TO BE DWINDLING A BIT AS THE MORNING AND NOW
AFTERNOON MCS STILL ONGOING. THIS IS REALLY LEFT SOME COOL AIR
BEHIND AND SFC BASED THUNDERSTORMS LOOK PRETTY UNLIKELY. THE
EXCEPTION COULD BE NEAR 9V9 IF A LITTLE MORE RECOVERY CAN TAKE
PLACE THE LAST COUPLE OF HOURS OF THE DAY. THERE IS SOME BETTER
RECOVERY TAKING PLACE OVER WESTERN NEBRASKA...SO MAYBE LOOKING AT
THE POTENTIAL FOR DEVELOPMENT IN WESTERN AND SW PARTS OF SD. AFTER
ABOUT 2Z OR 3Z...LLJ BEGINS TO INCREASE AND FOCUS IN CENTRAL SD.
THIS SHOULD AID IN IGNITING SOME ELEVATED THUNDERSTORMS WHICH WOULD
LIKELY PROGRESS TO THE EAST AND SOUTHEAST. CAPE PROFILE IS PRETTY
SKINNY AND AROUND 1250 J/KG AND WITH ONLY ABOUT 35 KNOTS OF
EFFECTIVE 1 TO 6 KM BULK SHEAR...DO NOT EXPECT MUCH OF A SEVERE
THREAT. HOWEVER...WITH PWAT VALUES CLIMBING TO 1.50 INCHES TO 2
INCHES...HEAVY RAIN WILL AGAIN THREATEN. THE 850-750MB MOISTURE
TRANSPORT VECTORS REALLY STRENGTHEN AND FOCUS ON SE SD AND SW MN
FROM ABOUT 6Z TO 12Z WHICH SHOULD BE THE BEST THREAT FOR
THUNDERSTORMS AND HEAVY RAINFALL. TEMPERATURES WILL BE MILD WITH
LOWS MAINLY IN THE MID AND UPPER 60S. /08

SHOULD SEE THUNDERSTORM MAINLY EAST OF I-29 FRI MORNING BUT THAT IS
SOMEWHAT DEPENDENT ON EVOLUTION OF THUNDERSTORM TONIGHT. COULD SEE
LINGERING ACTIVITY INTO NW IA INTO FRI AFTERNOON BUT MOST OF THE
AREA WILL BE DRY DURING THIS TIME. A LITTLE CONCERNED ABOUT
THUNDERSTORM REDEVELOPMENT INTO CENTRAL SD LATE FRI AFTERNOON...BUT
THIS WOULD BE PREDICATED ENOUGH CLEARING THAT SFC BASED CONVECTION
CAN FORM. LEFT POPS OUT FRI EVENING THINKING THERE WILL BE ENOUGH OF
A STABLE LAYER TO PREVENT DEVELOPMENT...HOWEVER...MODELS ARE
TRENDING TO JUICER LOW LEVELS...AND THERE IS SOME UPPER LEVEL
SUPPORT WITH AN UPPER LEVEL JET STRADDLING THE FORECAST AREA.
DROPPED HIGH TEMPERATURES TOMORROW...MAINLY IN THE EAST ASSUMING
AREAS OF HEAVY RAIN TONIGHT AND MOSTLY CLOUDY SKIES FOR A GOOD
PORTION OF THE DAY.

AFTER FRI EVENING...INDICATIONS ARE FOR DRY CONDITIONS THIS WEEKEND.
WARM SRLY FLOW WILL ALLOW TEMPERATURES TO AGAIN CLIMB INTO THE 80S
EAST AND 90S WEST BEFORE THE NEXT FRONT DROPS INTO THE AREA SUN
NIGHT. CHANCE FOR THUNDERSTORM TO INCREASE AS THE FRONT APPROACHES
SUN NIGHT. MAY AGAIN BE LOOKING AT AREAS OF HEAVY RAINFALL BUT TO
FAR OUT TO SPECULATE WHERE OR IF THE HEAVY RAIN WILL FALL. AT THIS
TIME THE THREAT FOR SEVERE STORMS SUN NIGHT APPEARS MINIMAL. ACTIVE
WX PATTERN REMAINS RELENTLESS THROUGH NEXT WEEK WITH CHANCES FOR
THUNDERSTORMS EVERY DAY OR TWO. /97

&&

.FSD WATCHES/WARNINGS/ADVISORIES...

SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

WILLIAMS/JH
Hazardous weather outlook, Jul 29, 10:10 AM CST, 11 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1110 AM CDT THU JUL 29 2010

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-301200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1110 AM CDT THU JUL 29 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE TO
SLOWLY PROGRESS EAST INTO THE AFTERNOON. SOME PATCHY HEAVIER RAIN
AMOUNTS WILL BE POSSIBLE...MAINLY WEST OF INTERSTATE 29...WITH A
HALF TO THREE QUARTERS OF AN INCH OF RAIN POSSIBLE. AS THIS
ACTIVITY WEAKENS AND MOVES NORTHEAST...ANOTHER ROUND OF SHOWERS
AND THUNDERSTORMS WILL BE POSSIBLE...WITH THIS ACTIVITY POSING A
HIGHER THREAT FOR HEAVY RAIN AND SEVERE WEATHER. HAIL TO THE SIZE
OF HALF DOLLARS WILL BE THE MAIN THREAT FROM THESE STORMS AND
THEY SHOULD BE CONFINED TO AREAS MAINLY WEST OF THE JAMES RIVER.
THE HEAVY RAIN THREAT WILL BE HIGHEST MAINLY AFTER ABOUT 1000 PM
CDT AND NORTH OF INTERSTATE 90 INTO SOUTHWEST MINNESOTA.

FLOODING...
HEAVY RAINFALL LAST WEEK HAS PRODUCED AREAS OF RIVER FLOODING
ALONG THE VERMILLION...BIG SIOUX AND LITTLE SIOUX. FLOODING
CONTINUES ALONG THE JAMES RIVER.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE WILL BE A LINGERING CHANCE OF THUNDERSTORMS ACROSS THE AREA
FRIDAY MORNING...WITH ADDITIONAL THUNDERSTORM REDEVELOPMENT
POSSIBLE EAST OF INTERSTATE 29 FRIDAY AFTERNOON. A FEW OF THESE
STORMS COULD BECOME SEVERE FRIDAY AFTERNOON ACROSS NORTHWEST
IOWA.

THERE WILL BE A CHANCE FOR THUNDERSTORM REDEVELOPMENT FRIDAY
AFTERNOON ACROSS NORTHWEST IOWA AHEAD OF A COLD FRONT. IF STORMS
DO DEVELOP...A FEW COULD BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 600 PM CDT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The Aberdeen radar (KABR), 143 km away, was scanning. The volume nearest the first event began at 03:49 UTC.

Open the radar archive at this moment

Event by event

4 flash flood, 2 heavy rain. Local standard time, as filed.

Heavy Rain, Jerauld

When
July 29, 9:50 PM CST
Where
Jerauld County, 9.97 mi NW of Wessington Spgs
Reported by
Emergency Manager
Coordinates
44.190, -98.700

Heavy rainfall of 6 inches was reported.

Flash Flood, Miner

When
July 30, 12:00 AM CST to 2:00 AM CST
Where
Miner County, 4.07 mi SE of Howard to 3.14 mi NE of Howard Muni Arpt
Cause
Heavy Rain
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
43.980, -97.470

Heavy rainfall of 2 to 6 inches caused widespread flooding of roads and basements, especially in an area from the town of Howard to 4 miles north of Howard. Several county roads were washed out and some bridges were damaged. A golf course on the east side of Howard was flooded.

Flash Flood, Jerauld

When
July 30, 12:00 AM CST to 1:50 AM CST
Where
Jerauld County, 8.99 mi NNW of Wessington Spgs to 6.59 mi WSW of Wessington Spgs
Cause
Heavy Rain
Property damage
$100,000
Reported by
Newspaper
Coordinates
44.200, -98.640

Heavy rainfall, unofficially reported at up to 9.50 inches, caused widespread flooding of roads, fields, and basements. Several roads were washed out. Most houses in the town of Wessington Springs received water damage. several bridges were damaged.

Flash Flood, Minnehaha

When
July 30, 12:52 AM CST to 2:00 AM CST
Where
Minnehaha County, 1.71 mi SW of South Sioux Falls to 1.22 mi SE of Sioux Falls
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
43.500, -96.770

Heavy rain caused flash flooding of numerous streets, especially on the south side of Sioux Falls. Basements were also flooded.

Heavy Rain, Minnehaha

When
July 30, 1:29 AM CST
Where
Minnehaha County, 2.6 mi WNW of South Sioux Falls
Reported by
Trained Spotter
Coordinates
43.530, -96.800

A trained spotter measured rainfall of 3.38 inches.

Flash Flood, Lincoln

When
July 30, 2:00 AM CST to 4:00 AM CST
Where
Lincoln County, 3 mi W of Lennox to 5 mi N of Lennox Skie Arpt
Cause
Heavy Rain
Property damage
$100,000
Reported by
Broadcast Media
Coordinates
43.350, -96.960

Heavy rain in excess of four inches caused flash flooding of numerous roads, fields, low areas, homes, and businesses. The community of Shindler was one of the harder hit communities with homes and businesses flooded. Roads flooded included South Dakota Highway 11. Some gravel roads were washed out.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2010Every state in 2010This day in weather historyWarnings in South Dakota, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 252914, 253070, 253071, 252915, 253069, 253072.